California, 2005

Flash Flood in California, January 9, 2005

January 9, 2005 · NWS SGX · 1 event in 1 county or zone

Heavy rain sent a large debris flow rushing across all lanes of Interstate 215 near the Interstate 15 connector. Water continued to rush across the road for hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain sent a large debris flow rushing across all lanes of Interstate 215 near the Interstate 15 connector. Water continued to rush across the road for hours. The freeway had to be shutdown for the remainder of the day so crews could clean up the mess. Elsewhere in Devore, a large debris flow containing mud and rocks went rushing across Greenwood Ave. In Fontana, the San Sevaine Storm Channel overflowed and undermined the Union Pacific Railroad tracks near Etiwanda Ave. The Union Pacific switching yards in Colton were also flooded. Union Pacific's rail service in and out of Southern California was shutdown because of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 4:15 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 9, 4:15 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. COVERAGE AND AMOUNTS OF PRECIPITATION WILL BE LESS TODAY
AND THIS EVENING THAN SUNDAY...WITH INCREASING COVERAGE AND
INTENSITY LATE TONIGHT AND TUESDAY AS A STRONGER AND COLDER PACIFIC
STORM MOVES INLAND TO THE NORTH WITH THE COLD FRONT MOVING ACROSS
SOUTHWEST CALIFORNIA TUESDAY. FAIR AND WARMER WEATHER WILL FOLLOW OF
THE LATTER HALF OF THE WEEK AS HIGH PRESSURE BUILDS OFF THE
CALIFORIA COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MOIST SOUTHWEST FLOW OF MOISTURE CONTINUES INTO SOUTHWEST
CALIFORNIA. WEAK SHORTWAVES WILL CONTINUE TO PROVIDE SOME
ENHANCEMENT TO THE PRECIPITATION AT TIMES TODAY THROUGH THIS
EVENING. OTHERWISE...HEAVIEST AND MOST WIDESPREAD AMOUNTS WILL BE
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WITH MORE BREAKS IN
THE PRECIPITATION TO THE SOUTH. HEAVIEST AMOUNTS THROUGH THIS
EVENING SHOULD BE ON THE COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS...BUT WITH AMOUNTS LESS THAN SUNDAY. PARTICULARLY ABSENT
WILL BE A STRONG SHORTWAVE SUCH AS THAT WHICH BROUGHT HEAVIER AND
MORE WIDEPSREAD AMOUNTS TO MUCH OF SOUTHWEST CALIFORNIA SUNDAY
AFTERNOON AND EVENING. HOWEVER...EVEN ABSENT STRONGER DYNAMICS...
ADDITIONAL RAINFALL UP TO 5 INCHES IS POSSIBLE THROUGH THIS EVENING
ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS. AMOUNTS
CLOSER TO THE COAST WILL MOSTLY BE LESS THAN ONE INCH.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING.

FOR LATE TONIGHT THROUGH TUESDAY...A CLOSED UPPER LOW WILL MOVE
INLAND TO THE NORTH ACROSS NORTHERN AND CENTRAL CALIFORNIA. THIS
WILL BRING COOLING AND STRONGER DYNAMICS TO SOUTHWEST CALIFORNIA
LATE TONIGHT AND TUESDAY WITH THE COLD FRONT MOVING ACROSS SOUTHWEST
CALIFORNIA TUESDAY. ENHANCEMENT OF UPSLOPE PRECIPITATION WILL BEGIN
LATE TONIGHT WITH WIDESPREAD AND HEAVY PRECIPITATION ASSOCIATED WITH
THE COLD FRONT MOVING ACROSS SOUTHWEST CALIFORNIA TUESDAY MORNING.
SHOWERS WILL FOLLOWING FOR TUESDAY AFTERNOON...DECREASING TUESDAY
NIGHT FROM THE NORTHWEST. THE SUSTAINED PERIOD OF MODERATE TO HEAVY
RAINFALL ASSOCIATED WITH THE FRONTAL PASSAGE AS WELL AS THE
POSSIBILITY OF HIGH INTENSITY RAINFALL FROM EMBEDDED THUNDERSTORMS
FALLING ON SATURATED SOIL POSES A SIGNIFICANT FLOOD THREAT FOR MANY
AREAS LATE TONIGHT AND ESPECIALLY TUESDAY MORNING.

SNOW LEVELS WILL REMAIN QUITE HIGH THROUGH TODAY...MOSTLY ABOVE 7000
TO 8000 FEET...THEN LOWER TO AROUND 7000 FEET TONIGHT. THE PASSAGE
OF THE COLD FRONT WILL LOWER THE SNOW LEVEL TO 4000 TO 5000 FEET BY
LATE TUESDAY AFTERNOON.

FAIR AND WARMER WEATHER SHOULD FOLLOW FOR THE REST OF THE WEEK AS
HIGH PRESSURE BUILDS OFF THE CALIFORNIA COAST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING ABOVE 7000 FEET UNTIL 9 AM TUESDAY...ZONE 55.
WINTER STORM WARNING ABOVE 7000 FEET UNTIL NOON TUESDAY...ZONE 56.

WINTER STORM WARNING ABOVE 5000 FEET 9 AM TUESDAY UNTIL 6 PM
TUESDAY...ZONE 55.
WINTER STORM WARNING ABOVE 5000 FEET NOON TUESDAY UNTIL 6 PM
TUESDAY...ZONE 55.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS THROUGH
TODAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY...ALL ZONES.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

&&

MARTIN
Hazardous weather outlook, Jan 8, 9:45 PM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
945 PM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SUNDAY. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES THROUGH SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A
THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND
WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM/MAXWELL

NNNN

The radar

The Santa Ana Mts radar (KSOX), 49 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 9, 5:30 AM PST to 11:30 AM PST
Where
San Bernardino County, Devore
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
34.217, -117.400

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436699.